Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

News2010July › Why statins can make you depressed and anxious › July 2010

Why statins can make you depressed and anxious

People who take statin drugs to lower their cholesterol often become depressed, and anxious, and they start suffering from memory loss - and now scientists have worked out why this happens

People who take statin drugs to lower their cholesterol often become depressed, and anxious, and they start suffering from memory loss - and now scientists have worked out why this happens. The brain needs serotonin, an enzyme, in order to control mood and behaviour - but taking a statin for a long time changes the structure of the cells that are sensitive to the enzyme. They tested the theory with the statin drug mevastatin. They noted significant changes to the structure and function of serotonin cell receptors - and they resumed normal functioning only when cholesterol levels were restored to normal. In other words, we need cholesterol in order to maintain a healthy and well-functioning brain, and the cost to our lifestyle of the statin may be a price too high to pay. (Source: Biochemistry, 2010; 49: 5426).

You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter Youtube

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved